Advertisement
Mayo Clinic Proceedings Home

The Lesser Known Side-Effect of Warfarin: Warfarin-Induced Venous Limb Gangrene

      An 84-year-old woman receiving warfarin for antiphospholipid antibody syndrome and who had a history of bilateral lower extremity amputations presented to the emergency department with severe bilateral necrotic changes over her legs and arms (Figures 1 and 2). She had begun warfarin therapy 3 months earlier for newly diagnosed antiphospholipid antibody syndrome. Her International normalized ratio (INR), which had been 6.04 six days prior to admission, was 3.63 on admission. Skin biopsy specimens revealed necrosis secondary to vascular thrombosis. A warfarin-induced etiology was suspected, and the drug was discontinued.
      Figure thumbnail gr1
      Figure 1An 84-year-old woman with warfarin-induced venous limb gangrene presenting with ischemic skin necrosis on the distal ends of her amputation sites along with surrounding erythema. Note also the ulcerations on her left knee, which developed at the same time, likely due to less severe vascular occlusions.
      Figure thumbnail gr2
      Figure 2Additional ischemic changes on patient's right elbow. There were no ischemic changes noted on patient's breasts or abdomen, as would normally present in warfarin-induced skin necrosis.
      Unlike warfarin-induced skin necrosis, which classically presents centrally over adipose tissue approximately 3 days after starting warfarin in the setting of congenital protein C deficiency,
      • Warkentin T.E.
      • Elavathil L.J.
      • Hayward C.P.
      • Johnston M.A.
      • Russett J.I.
      • Kelton J.G.
      The pathogenesis of venous limb gangrene associated with heparin-induced thrombocytopenia.
      warfarin-induced venous limb gangrene is a less well-described side-effect of warfarin and presents in the distal extremities
      • Haimovici H.
      • Bergan J.J.
      Coumadin-induced skin necrosis versus venous gangrene of the extremities.
      and paradoxically with a supratherapeutic INR.
      • Warkentin T.E.
      Venous limb gangrene during warfarin treatment of cancer-associated deep venous thrombosis.
      It can occur in patients with hypercoagulable states, such as heparin immune thrombocytopenia
      • Warkentin T.E.
      • Elavathil L.J.
      • Hayward C.P.
      • Johnston M.A.
      • Russett J.I.
      • Kelton J.G.
      The pathogenesis of venous limb gangrene associated with heparin-induced thrombocytopenia.
      or antiphospholipid antibody syndrome.
      • Grim Hostetler S.
      • Sopkovich J.
      • Dean S.
      • Zirwas M.
      Warfarin-induced venous limb gangrene.
      The increase in INR has been shown to reflect a concurrent depletion of protein C,
      • Warkentin T.E.
      Venous limb gangrene during warfarin treatment of cancer-associated deep venous thrombosis.
      which is normally balanced by warfarin's ability to prevent thrombin formation by depleting other procoagulant factors. However, in patients with warfarin-induced venous limb gangrene, warfarin does not adequately prevent thrombin-antithrombin complex formation.
      • Warkentin T.E.
      Venous limb gangrene during warfarin treatment of cancer-associated deep venous thrombosis.
      This patient's hypercoagulability from her antiphospholipid antibody syndrome, abrupt depletion of protein C as reflected by her elevated INR, and failure of warfarin to prevent thrombin-antithrombin formation, likely led to formation of multiple microthrombi in the distal extremities. It is unclear why this phenomenon occurs in some patients but not others.

      References

        • Warkentin T.E.
        • Elavathil L.J.
        • Hayward C.P.
        • Johnston M.A.
        • Russett J.I.
        • Kelton J.G.
        The pathogenesis of venous limb gangrene associated with heparin-induced thrombocytopenia.
        Ann Intern Med. 1997; 127: 804-812
        • Haimovici H.
        • Bergan J.J.
        Coumadin-induced skin necrosis versus venous gangrene of the extremities.
        J Vasc Surg. 1987; 5: 655-656
        • Warkentin T.E.
        Venous limb gangrene during warfarin treatment of cancer-associated deep venous thrombosis.
        Ann Intern Med. 2001; 135: 589-593
        • Grim Hostetler S.
        • Sopkovich J.
        • Dean S.
        • Zirwas M.
        Warfarin-induced venous limb gangrene.
        J Clin Aesthet Dermatol. 2012; 5: 38-42